Standing in front of a mirror each Monday morning, close to tears, was not exactly how I’d pictured my mid-twenties to pan out. I would stand there and count the number of spots that I had accumulated twice – an excruciating process that has something perversely enjoyable about it.
I’ve been obsessed with my skin since I was 14, around the time it first started getting bad. "It will clear up when you’re older," I was told countless times by relatives. Puberty and spots come hand in hand, right? So although it was upsetting, it was – I thought – to be expected.
Cut to eleven years later and yet another morning where still the first thing I do is assess the damage. Sometimes I wish I could have a sit down with my acne and discuss its geographical intentions. I understand why it happens on my face (I suppose) but when it moves to under my chin, on my back and my chest? It feels like a deeply unfunny practical joke. Anyone that has tried putting foundation on their chest will understand; it’s hard to get the colour right.
I’ve done just about everything to placate or disguise my angry pores. It started with borrowing my mother’s tinted moisturiser, which made me look like an aspirational member of TOWIE
; and advanced to the expensive make up counters where I was sold empty promises about a certain kind of foundation changing my life and pore-quality. At one point I was wearing so much makeup that when I sneezed, the tissue came away looking like it had just been wiped across a beige oil painting.
The first dermatologist I visited advised me not to wear makeup as it can clog your pores and lead to further breakouts, which felt about as useful as telling me to turn up to school butt-naked. I’ve been lucky that, since then, I’ve found a dermatologist who understood that not wearing makeup was not an option. They were able to advise me on the more suitable kinds of concealer to wear and reminded me that acne is not usually caused by cosmetics, even though some may aggravate it.
My fight then progressed to different kinds of medication. I took one which had me throwing up in the middle of the night; and then I went on a skin-friendly contraceptive pill which affected my hormones so much it made me burst into tears on public transport. I’ve since become allergic to a couple of my prescribed skin creams, which in succession turned my face into the colour of an angry tomato.
I ended up on Accutane (also known as Isotretinoin
) during my first year of university, which is an acne medication only available on prescription from a doctor. A quick Google will reveal that this is a drug which comes with its own risks, such as leading to depression, but I was truly desperate at that point. Side effect-wise I was fortunate to only experience the chronically dry lips which no amount of Vaseline would sate. It can affect your foetus if you're pregnant, but getting pregnant was something I was trying to avoid during university.